Ohio, 2021Winter Weather in Ohio, April 1, 2021
April 1, 2021 · NWS CLE · 2 events in 2 counties and zones
A cold front entered the lower Great Lakes region during the early morning hours of April 1st. A band of snow spread across northern Ohio ahead of the front and 1 to 3 inches of snow accumulated across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front entered the lower Great Lakes region during the early morning hours of April 1st. A band of snow spread across northern Ohio ahead of the front and 1 to 3 inches of snow accumulated across the region. A surge of colder air and unidirectional flow across Lake Erie allowed for parallel lake effect snow bands to develop during the late morning hours and these snow bands brought intense snowfall rates of up to 2 inches per hour. These bands set up through the Cleveland and Akron metro areas and numerous motor vehicle accidents were reported with the poor visibility and quickly deteriorating road conditions. Only six injuries were reported with these incidents. A final synoptic snow squall moved through the region during the afternoon hours of the 1st with the cold frontal passage. This band produced quarter mile or less visibility well into Northeast Ohio, but impacts were minimal on account of earlier accidents. Isolated locations in Northeast Ohio received over 4 inches of snow, but the average accumulations were 2 to 4 inches across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 1, 3:25 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 1, 3:25 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
425 AM EDT Thu Apr 1 2021
.SYNOPSIS...
A surface trough will cross the region this morning followed by
a weakening cold front this afternoon. Strong high pressure
will spread over the region from the northern Plains tonight.
This high will impact the region into Friday night. A warm
front will move across the area on Saturday and will wobble
near the central Great Lakes into early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Upper level trough will move across the region today with a
surface trough moving overhead before sunrise. This surge of
lift will interact with the lake and enhance the snowfall a bit.
Area webcams and radar imagery show the heavier bursts of snow
located from Port Clinton to Medina to Erie early this morning.
A few of the cameras are showing some light accumulations on
grassy areas. If the bursts of snow are intense enough some
accumulations will be possible on the pavement, especially
bridges and overpasses across the central CWA through sunrise.
Snow showers will become isolated to scattered by late morning
into early/mid afternoon. We then should see a slight uptick as
a reinforcing surge of cooler air arrives by late afternoon into
the early evening. So we will see an increase of snow showers
moving to the southeast off the lake from the Port Clinton area
eastward to the NY/PA border. Believe these snow showers will
have a hard time accumulating during the day but we will have
to watch where they are the most persistent. Would not be
surprised to see a few Special Weather Statements to cover the
heavier snow showers with reduced visibilities for late
afternoon/early evening. Highs today will mostly be in the 30's.
Unfortunately the wind will create brisk conditions with wind
chill values in the teens to lower 20's through the day.
Snow showers should decrease fairly fast this evening but we do
think some lake effect snow flurries will continue through at
least 10 pm. Beyond that time high pressure should begin to
increase its influence with plenty of dry air spreading into the
region. Lows tonight will range from the upper teens across
inland NW PA to the mid/upper 20's.
Friday will be a dry day with lots of sunshine expected. All
the sunshine will help to warm temperatures. Highs will range
from the mid 30's across inland NW PA to the upper 40's across
NW OH.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Primarily fair weather is expected Friday night through Saturday
night. Aloft, a ridge builds slowly from the west. At the surface, a
ridge crests over our CWA Friday night as low temperatures reach the
lower 20's to lower 30's. Milder temperatures are expected Saturday
and Saturday night as low-level WAA takes hold on the backside of
the eastward-moving surface ridge. Saturday afternoon's highs should
reach the 50's to lower 60's and be followed by lows in the upper
30's to lower 40's Saturday night. A few rain showers are possible
Saturday evening into early Sunday morning, especially in northwest
PA, as a subtle shortwave trough ripples through the northwesterly
flow aloft and is accompanied by a weak surface trough passage.
Ridging aloft continues to build slowly from the west Sunday and
Sunday night, allowing northwesterly flow aloft to persist. At the
surface, ridging rebounds over our region and should allow fair
weather to return to the whole CWA. A weak MSLP gradient should
contribute to lake breeze development along and near the Lake Erie
shore during the afternoon through early evening. Highs should range
from the mid to upper 50's along and near the lakeshore to the lower
to mid 60's farther inland. Lows should reach the mid 30's to lower
40's Sunday night.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Weak surface ridging and fair weather should persist Monday as high
pressure aloft continues building from the west. A weak MSLP
gradient may once again allow a lake breeze to occur along and near
the Lake Erie shore by afternoon and continue into the early
evening. Highs should range from the upper 50's along the lakeshore
to the upper 60's to lower 70's farther inland. Scattered showers
are possible Monday night as a surface low moves across the northern
Great Plains toward the western Great Lakes and allows a surface
warm front to sweep northeastward through our CWA. Aloft, the ridge
crests over our region as a shortwave trough approaches from the
northwest. Lows should reach the 40's to lower 50's.
Forecast confidence decreases Tuesday through Wednesday as notable
model discrepancies exist. Westerly to northwesterly flow aloft and
embedded shortwave disturbances may affect our CWA. At the surface,
the low may move east-southeastward from the western Great Lakes to
open Atlantic waters well-offshore the Mid-Atlantic states. This low
track may allow the trailing cold front to drift southward toward
the OH Valley. Frontal forcing for ascent and a low-level return
flow of moist and unstable air from the Gulf of Mexico undergoing
isentropic ascent aloft, ahead of the front, may allow periods of
showers and thunderstorms to occur. Afternoon highs may reach the
60's to lower 70's both days. Lows may reach the mid 40's to lower
50's Tuesday night.
&&
.AVIATION /06Z Thursday THROUGH Monday/...
VFR conditions will gradually deteriorate as areas of snow
spread overhead from the north through sunrise. Believe the
heaviest snow will be located from KPCW to KLNN and across
inland NW PA through 12Z. We then should see a transition to
scattered/isolated coverage of lake enhanced snow showers ahead
of an upper level trough. Most central/eastern areas will improve
to at least low end VFR. However any of the snow showers moving
across the region will have MVFR or brief IFR conditions. Another
surge of moderate snow showers will move across the central and
eastern portions of northern OH into northwestern PA by late
afternoon and then progress southeast through early evening.
MVFR/IFR coverage area will increase with the uptick in snow
showers. After 02Z conditions should begin to improve with a
few flurries remaining until maybe 04Z across NE OH into NW PA.
Northwesterly winds will persist through the forecast period.
Most locations will see speeds between 8 and 15 knots with gusts
25 to 30 knots possible. Strongest gusts will be near the lakeshore.
Outlook...Non-VFR possible in rain showers across NW PA Saturday
night.
&&
.MARINE...
A Small Craft Advisory remains in effect west of Vermilion until 10
AM Friday. East of Vermilion, the Small Craft Advisory remains in
effect until 2 PM EDT Friday.
A cold front will sweep southward across Lake Erie this afternoon
through early evening. Otherwise troughing persists over the lake
through tonight. Winds trend north-northwesterly at 15 to 25 knots,
but should increase toward 30 knots with the frontal passage and for
several hours following the front. Waves as large as 4 to 8 feet are
expected through this evening, especially in the central and eastern
basins. Waves should subside to 5 feet or less by daybreak Friday.
Northwesterly winds of about 10 to 15 knots are expected on Friday
as high pressure builds from the west. Waves subside further to 3
feet or less by nightfall. Northwesterly winds of about 5 to 10
knots back to southwesterly Friday night as the ridge crosses Lake
Erie from west to east. Waves subside to 2 feet or less.
Southwesterly winds increase to about 10 to 15 knots Saturday as a
trough approaches from the northwest and interacts with the
departing ridge. Waves should trend 1 to 3 feet. Southwesterly winds
of 10 to 15 knots shift to westerly Saturday night with the
southeastward passage of the trough. Waves remain 1 to 3 feet.
Variable winds of 10 knots or less are expected Sunday through
Monday as high pressure reestablishes itself. Waves of 2 feet or
less are likely.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 2 PM EDT Friday for LEZ145>149.
Small Craft Advisory until 10 AM EDT Friday for LEZ142>144.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...MM
MARINE...JaszkaHazardous weather outlook, Apr 1, 2:50 AM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
350 AM EDT Thu Apr 1 2021
OHZ009>014-019>023-029>031-089-PAZ001>003-020800-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
350 AM EDT Thu Apr 1 2021
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Snow accumulation will be possible through the day with 1 to 3
inches possible from Huron and Ashland counties eastward along the
higher terrain of northeast Ohio then reaching inland northwestern
Pennsylvania. A more persistent snow through sunrise will give way
to isolated to scattered snow showers from mid morning through mid
afternoon. Another heavier burst of snow may occur across northeast
Ohio into northwest Pennsylvania by late afternoon into early
evening. Motorists should be prepared for significant variability in
visibilities through the day. Brief very slick conditions may
develop with the heaviest bursts of snow.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-OHZ003-006>008-017-018-027-028-032-033-
036>038-047-020800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
Crawford-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
350 AM EDT Thu Apr 1 2021
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 1, 3:26 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
426 AM EDT Thu Apr 1 2021
OHZ009>011-019>022-029>031-010930-
Summit OH-Huron OH-Portage OH-Erie OH-Richland OH-Medina OH-
Lorain OH-Cuyahoga OH-Ashland OH-Wayne OH-
426 AM EDT Thu Apr 1 2021
...A large area of snow showers will affect southwestern Portage...
northeastern Richland...eastern Huron...Erie...southwestern
Cuyahoga...Medina...Ashland...Summit...Wayne and Lorain Counties
Until 530 AM EDT....
At 425 AM EDT, radar indicated a large area of moderate snow showers
across the area, moving southeast at 25 mph.
HAZARDS INCLUDE...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...
Locations impacted include...
Cleveland, Akron, Lorain, Elyria, Medina, Wooster, Sandusky, Ashland,
Norwalk, Vermilion, Parma, Cuyahoga Falls, Strongsville, Brunswick,
Westlake, North Royalton, North Ridgeville, Kent, Barberton and
Green.
Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.
LAT...LON 4145 8285 4136 8243 4151 8200 4128 8148
4099 8118 4099 8142 4091 8142 4091 8164
4067 8165 4067 8222 4058 8222
TIME...MOT...LOC 0825Z 327DEG 22KT 4122 8153 4103 8205 4098 8230 4111
8257Winter Weather, Cuyahoga
- When
- April 1, 5:00 AM EST to 6:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $300,000
- Reported by
- Broadcast Media
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Intense bands of lake effect snow prompted several vehicle accidents on interstate highways in Cuyahoga County during the late morning hours of the 1st. The largest vehicle accident was on Interstate 90 in Rocky River, where 12 to 15 cars were involved in an accident near Hilliard Road and additional cars crashed further west due to stopped traffic and poor road conditions. Additional accidents were reported on Interstates 480, 71, 77 and 271 within the county. No injuries were reported with any of these incidents. Isolated snow totals of up to 6 inches were reported in Parma and North Royalton, but much of the county saw 4 inches or less of snow.
Winter Weather, Summit
- When
- April 1, 5:00 AM EST to 6:00 PM EST
- Where
- Summit forecast zone
- Injuries
- 0 direct, 6 indirect
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Intense bands of lake effect snow prompted several vehicle accidents on Interstate 77 in northern Summit County during the late morning hours of the 1st. A total of 9 multi-vehicle accidents occurred on Interstate 77 in Richfield and Bath Township with a total of 23 vehicles involved. Of the 42 occupants of the vehicles, 6 were transported to area hospitals with non-life-threatening injuries. Interstate 77 was closed from the Cuyahoga/Summit County border to the Ghent Road exit for several hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, April 1 to 4, 20211 death · 1 injured · $3.0 million · 11 events
- Drought in New Mexico, April 1 to 30, 202141 events
- Drought in North Dakota, April 1 to 30, 202129 events
- Frost and Freeze in Kentucky, April 1 to 3, 202122 events
- Drought in Colorado, April 1 to 30, 202121 events
- Frost and Freeze in Illinois, April 1 to 3, 202119 events
- Drought in New Mexico, April 1 to 30, 202117 events
- Drought in Texas, April 1 to 30, 202115 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202114 events
- Drought in Texas, April 1 to 30, 202114 events
- Drought in Arizona, April 1 to 30, 202114 events
- Drought in Montana, April 1 to 30, 202113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967920, 967924.